Nebraska, 2023

Hail in Nebraska, August 3, 2023

August 3, 2023 · NWS CYS · 3 events in 1 county or zone

Severe thunderstorms observed in the Nebraska Panhandle on 3 August.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms observed in the Nebraska Panhandle on 3 August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 3, 4:15 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 3, 4:15 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
515 PM MDT Thu Aug 3 2023

.SHORT TERM...(This evening through Friday night)
Issued at 225 PM MDT Thu Aug 3 2023

Satellite WV imagery analysis depicts an upper level shortwave
over the Intermountain West, as it slowly rotates CCW. Dry air is
being entrained over the mid-levels per the WV satellite imagery
from the south and southwest. However, very moist low-level
moisture remains. Surface observations presently are in the 50s
and 60s to the east of the Laramie Range, with slightly warmer
ambient temperatures in the 70s and 80s where rain showers haven't
occurred. Afternoon showers and thunderstorms have initiated
across southeast Wyoming as of 20Z. Sub-severe weather has
resulted thus far, but very heavy rain showers are present.
Numerous thundershowers have developed to the west of the Laramie
Range, with quick bursts of 0.25 to 0.5 inch rainfall from each
thundershower. Daily rainfall near or in excess of 0.5 inches has
causes the soils to be near saturated, especially east of the
Laramie Range. The areas including the city of Cheyenne have seen
their monthly August total of rainfall in just the first 2.5
days, which is slightly over 1.5 inches.

As the day presses onward, we expect the atmospheric instability
from the daytime heating, moisture, and atmospheric lift to
generate numerous showers and thunderstorms. Initial expectation
is for discrete thunderstorms to merge into a larger conglomerate
line of convection as it pushes towards the NE/WY state line later
this afternoon. Model soundings depict high DCAPE values, despite
low shear values, and an even lower steering flow component. All
that being said, expect stronger thunderstorms to develop into
potentially severe thunderstorms later today and this evening,
with slow movement, and gusty outflow winds. Hi-res guidance is
pinging a bow echo or line segment developing near our eastern cwa
borders by later this evening, and eventually and MCS further
downstream in NE and KS. Before it does that, isolated to
scattered reports of 60-75mph winds may occur across the NE
Panhandle this evening, especially near the I-80 corridor. Heavy
rainfall will also be a concern, thus additional hydro products
may be warranted.

Cooler air will begin to propagate toward our cwa on Friday, as
the shortwave disturbance lingers aloft. Temperatures west of the
Laramie Range will struggle to get out of the 60s and 70s as CAA
moves into the northern and western forecast zones. Daytime
heating will be present moreso to the east of the Laramie Range
as the boundary layer mixes out rather easily by the afternoon
hours. This will lead to increased instability, and isolated to
scattered showers and thunderstorms will increase in coverage. At
this time of inspection, sub-severe weather is anticipated.
Daytime highs in the middle 70s to upper 80s can be expected for
locations east of the Laramie Range for Friday. Rain showers and
thunderstorms should dissipate by the late evening hours.
Overnight lows will get a little crisp for the higher terrain into
early Saturday morning. A few locations may see the upper 30s to
lower 40s for elevations above 8500 feet. Middle to upper 40s for
other locations west of the Laramie Range. East of the Laramie
Range, we will see overnight lows in the 50s most likely.

&&

.LONG TERM...(Saturday night through Thursday)
Issued at 225 PM MDT Thu Aug 3 2023

...See Previous Long Term Discussion Below...

Minimal changes were made with the forecast package as the long term
forecast remains on track. A cool, wet weekend and week are ahead
for southeast Wyoming and the Nebraska Panhandle. Daily
precipitation chances continue Saturday through Monday, with a brief
lull on Tuesday before picking back up Wednesday. Cool temperatures
are expected to begin the long term, but gradually warm up next week.

On Saturday, a retreating shortwave progresses easterly away from
the CWA while an upper-level ridge moves in from the west. The upper-
level ridge looks to be located just south of the CWA, allowing
northwest flow to dominate. Strong cyclonic vorticity advection is
present throughout the day at 500mb while a 700mb low dives south
across South Dakota and Nebraska. This 700mb low drags a cold front
across the region and provides additional forcing for lift to enable
showers and thunderstorms to develop. Additionally, a tight gradient
around the low kicks off strong winds across far southeastern
Wyoming and the Nebraska Panhandle. Many locations in the Panhandle
could see gusty winds over 35 mph throughout the day, with sustained
winds between 20 and 25 mph. The strong winds coupled with a cool
temperatures behind the cold front will create a fall-like feeling
across the CWA. Temperatures for Saturday approach the mid-70s
across southeast Wyoming and the upper-70s to low-80s in the
Panhandle before the cold front passes. Sunday will be much cooler
than Saturday with highs in the upper-60s to low-70s across
southeast Wyoming and low- to mid-70s across western Nebraska. Gusty
winds on Saturday will weaken through the day Sunday as the 700mb
low continues to move off to the east. The upper-level ridge
flattens out on Sunday leading to more westerly flow across the
region with several vorticity maximums traversing through the 500mb
flow. These vorticity maximums and enhanced upper-level flow will
allow showers and thunderstorms to develop once again on Sunday.

The upper-level flow turns more northwesterly Monday as the next
disturbance moves into the Pacific Northwest. However, this is when
the GFS and ECMWF begin to disagree on the upper-level evolution.
The GFS suggests a weaker wave moving across Montana and enhancing
upper-level winds across northern Wyoming. The ECMWF on the other
hand suggests a more potent upper-level shortwave digging across the
northeastern portions of the CWA and enhancing upper-level flow
across the central portion of the CWA. The GFS solution results in
less precipitation early next week, while the ECMWF solution
suggests more precipitation across the region. Despite this
disagreement, both models suggest a warm up through the week with
temperatures Tuesday in the mid-70s and low-80s across the CWA and
warmer temperature for Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 515 PM MDT Thu Aug 3 2023

Scattered to numerous showers and thunderstorms will continue over
the western Nebraska terminals over the next 3 or 4 hours (00z to
04z) this evening. Most of southeast Wyoming should be finished with
the strongest convection with the heaviest rain, but can't rule out
some activity forming behind the main line through 02z. Expect
conditions to gradually improve by 06z with a slight chance (15%)of
light fog around KSNY early Friday morning.

HAZARDS/WEATHER TRENDS: VFR conditions will prevail this evening and
tonight, with brief IFR VIS and CIGS as a line of thunderstorms with
very heavy rain moves through KSNY, KCDR, and possibly KAIA and KBFF
between 00z and 04z this evening. This line of thunderstorms will
also produce wind gusts of 40 to 55 knots and some hail and frequent
lightning. Expect mainly VFR conditions with brief MVFR in heavier
rain showers for KLAR, KCYS this evening. Added MVFR VIS for KSNY
after 10z for some light fog and low CIGS.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Thu Aug 3 2023

Fire weather concerns will remain low due to above average rainfall
across the area recently, combined with cooler temperatures the next
several days. Gusty and erratic winds will be present due to daily
chances of showers and thunderstorms, but afternoon minimum humidity
values will be above critical thresholds, with good overnight recovery.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...BW
LONG TERM...AM
AVIATION...CLH
FIRE WEATHER...BW
Hazardous weather outlook, Aug 3, 1:39 AM MST, 16 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
239 AM MDT Thu Aug 3 2023

WYZ101-103>107-109>118-040845-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
239 AM MDT Thu Aug 3 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers, and scattered thunderstorms will
occur this afternoon and evening. A few of the storms along and
east of Interstate 25 will likely produce small hail and gusty
winds. Brief heavy rainfall may occur from some thunderstorms
north of a Wheatland to Torrington line.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is a chance of afternoon and evening thunderstorms Friday
through Monday, with lesser chances for Tuesday and Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-040845-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-East Laramie County-
239 AM MDT Thu Aug 3 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers, and scattered thunderstorms will
occur this afternoon and evening, when there is a slight chance
for severe storms. Some storms this afternoon and evening may
become severe, producing quarter size hail or larger, or winds in
excess of 60 mph. A few storms north of a Torrington to Alliance
line may produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is a chance of afternoon and evening thunderstorms Friday
through Monday, with lesser chances for Tuesday and Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Special weather statement, Aug 3, 4:09 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
509 PM MDT Thu Aug 3 2023

WYZ102-032345-
Niobrara County WY-
509 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of northeastern
Niobrara County through 545 PM MDT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Lance Creek, or 17 miles north of Lusk, moving north at
30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mule Creek Junction, Lance Creek and Redbird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4298 10406 4304 10471 4350 10448 4350 10406
TIME...MOT...LOC 2309Z 200DEG 42KT 4300 10436

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wills
Local storm report, Aug 3, 4:19 PM MST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
519 PM MDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     Flood            Cheyenne                41.15N 104.79W
08/03/2023                   Laramie            WY   Law Enforcement

            Cheyenne Police Department and a NWS
            employee reported numerous roads flooded
            around downtown Cheyenne. Water from Lake
            Minnehaha at Holliday Park flooding nearby
            fields and walkways. Ames Avenue underpass
            is closed due to flooding from Crow Creek.

&&

TT
Special weather statement, Aug 3, 5:01 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
601 PM MDT Thu Aug 3 2023

NEZ054-055-040045-
Kimball NE-Cheyenne NE-
601 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of western Cheyenne and
eastern Kimball Counties through 645 PM MDT...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Kimball Airport, or 11 miles south of Kimball, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kimball, Potter, Dix, Brownson, Kimball Airport and Lorenzo.

This includes Interstate 80 in Nebraska between mile markers 19 and
54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4136 10365 4143 10306 4100 10305 4101 10377
TIME...MOT...LOC 0000Z 245DEG 22KT 4107 10371

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Wills
Special weather statement, Aug 3, 5:05 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
605 PM MDT Thu Aug 3 2023

WYZ106-115>117-040045-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
605 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of southeastern Albany
and west central Laramie Counties through 645 PM MDT...

At 604 PM MDT, Doppler radar was tracking a strong thunderstorm over
University Of Wyoming War Memorial Stadium, or over Laramie, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laramie, Horse Creek, Iron Mountain and University Of Wyoming War
Memorial Stadium.

This includes Interstate 80 in Wyoming between mile markers 309 and
321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4124 10561 4138 10565 4162 10521 4131 10507
TIME...MOT...LOC 0004Z 244DEG 22KT 4130 10555

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Wills
Special weather statement, Aug 3, 5:16 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
616 PM MDT Thu Aug 3 2023

NEZ002-095-040045-
Dawes NE-North Sioux NE-
616 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of northwestern Dawes
and northeastern Sioux Counties through 645 PM MDT...

At 616 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Ardmore, or 25 miles west of Chadron, moving north
at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Dawes
and northeastern Sioux Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4274 10344 4300 10373 4300 10318
TIME...MOT...LOC 0016Z 202DEG 17KT 4291 10349

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Wills
Special weather statement, Aug 3, 5:27 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
627 PM MDT Thu Aug 3 2023

WYZ106-115>117-040100-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
627 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of east central Albany,
northwestern Laramie and southwestern Platte Counties through 700 PM
MDT...

At 627 PM MDT, Doppler radar was tracking a strong thunderstorm over
Baldy Peak, or 14 miles north of Laramie, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baldy Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4145 10552 4151 10562 4176 10540 4162 10521
TIME...MOT...LOC 0027Z 223DEG 21KT 4151 10549

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Wills

The radar

The Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Dawes

When
August 3, 5:53 PM MST
Where
Dawes County, 11 mi N of Crawford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.839, -103.400

Spotter reported quarter sized hail 11 miles north of Crawford.

Hail, Dawes

When
August 3, 6:39 PM MST
Where
Dawes County, 1.6 mi ENE of Whitney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.789, -103.221

Spotter reported hail ranging from pea sized to quarter size.

Hail, Dawes

When
August 3, 7:07 PM MST
Where
Dawes County, Whitney
Measured
1.75 in hail
Reported by
Public
Coordinates
42.780, -103.250

Social media report of golf ball sized hail in Whitney.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106227, 1106229, 1106230.